NAFED to contribute and promote ‘International Year of the Millet’ 2023 on global scale
The management of many diseases requires drug therapy, frequently involving the use of multiple drugs. Food – drug interactions can change the effects of drugs, and the therapeutic effects or side effects of medications can affect the nutritional status.
Alternatively, the diet and the use of supplements or the nutritional status of the patient can decrease a drug’s efficacy or increase its toxicity Action of drug may be agonist / antagonist in the body. Thus the ultimate potency of the drug is affected by
Ability to combine with receptors (Drugs act by combining with a specific receptor at the cellular level)
Existing malnutrition can increase the risk for drug nutrient interaction
Gastrointestinal disturbances affects drug disposition. GI motility changes, diarrhoea, vomiting etc.
Protein malnutrition alters protein binding to drug and hence the volume of distribution of drug. Due to severe hypalbuminemia, there is lack of protein binding in plasma due to which drug is eliminated faster half-life of drug is shorter.
Interaction affects the individual resulting in nutritional deficiency only if the drug is taken over a long period of time hence the elderly are more at risk as they are likely to be taking the drugs over a long time to control chronic diseases.
Drugs and nutrients interact in many ways and produce one / more of the effects given below-
Drugs can alter food intake by depressing or stimulating appetite
Nutrient can change the way the drug is absorbed
Drugs can change the way nutrients are absorbed
Nutrient can alter the metabolism and excretion of drug
Drug can alter the metabolism and excretion of nutrients
Some drugs can alter the appetite by interfering with taste or smell it could induce nausea or vomiting may cause mouth sores Decrease in appetite – Drugs like amphetamines prescribed for hyperactive children, helps to combat the child’s behavior but could lead to loss of appetite, altered taste sensitivity and nausea. Increase in appetite – Antihistamines or certain psychotropic drugs cause a marked increase in appetite hence weight gain. Patients with advanced cancer or AIDS patients with anorexia are given medications which could increase appetite, hence increase food intake and weight gain. But just energy intake may not restore body cell mass in these patients Taste Changes – Some of the cancer drugs may alter the taste and cause mouth ulcers and hence decrease food intake Nausea – Drugs used in chemotherapy may also lead to nausea and vomiting.
Effect of food on drug absorption
When some of the drugs are absorbed the acidity of the GI tract changes and hence stimulates the secretion of digestive juices and the drugs are disintegrated and dissolved faster and are deactivated and excreted faster from the body. At any given point food may affect the drug absorption. Food delays the stomach emptying and hence the drug takes longer to enter the systemic circulation. Hence drug like aspirin acts rapidly on empty stomach but it also irritates the GI tract. Food in the stomach acts as a buffer and decreases the irritation. Hence action of drug needs to be timed with food intake. Ulcer drugs decrease GI acid and motility hence need to taken just before a meal so that it will be effective. Some of the antifungal drugs like Griseofulvin need a high fat diet for better effects as they are fat soluble.
Vitamin C also enhances iron absorption
Certain antibiotics like tetracycline’s absorption is hindered when taken with antacids or milk or iron supplements. They form insoluble complexes and lead to loss of Calcium and iron complexes. Antacids containing calcium carbonate decreases the absorption of tetracycline. Tetracycline preferably should be taken 1 hour before or 2 hours after meal. If iron is also given with it to treat anemia iron tablet should be taken 2 hours before or after tetracycline. Many antibiotics need to be taken without milk as milk increases the stomach PH and causes the enteric coated tablet to dissolve in the stomach and causes gastric irritation. The absorption of the iron from supplements may be decreased by 50 % if taken with food like bran, eggs, high phytate foods, fiber supplements, tea, coffee, dairy products or calcium supplements, because each of these can decrease iron absorption. Iron is best absorbed when taken with water or juice on an empty stomach.
Drug action on absorption
Drugs increase the absorption or decrease the absorption of nutrients like chronic use of laxatives in the elderly causes the GI contents to be expelled rapidly and hence very little time for the nutrients to be absorbed. Antibiotics like neomycin destroy the intestinal bacteria which helps in the biosynthesis of Vitamin K, long term use of this causes Vitamin K deficiency. Nutrients absorption can be affected by the alteration of GI acidity due to drugs. Antacids lead to increase in the PH of stomach and decrease in the iron absorption. If pancreatic enzymes are given externally they decrease the absorption of nutrients. Lactase enzymes are given externally for absorption of lactose. Common drugs that affect nutrient absorption like aspirin decreases the absorption of Vitamin C, B1 and Potassium. Anticonvulsants hinder with the absorption of Vitamin B6, B12, Vitamin D, K and folate. Alcohol hinders the absorption of magnesium, zinc, B12, folate. Tetracyline affects the absorption of zinc, calcium, magnesium, iron, vitamin C and so on and so forth
Drug nutrient interaction
Presence of certain nutrients will change the way the body uses drugs. Certain substances in food interact with the drug and alter the action of drug Phenytoin – anticonvulsant when given, body needs folic acid requiring enzyme systems to metabolize it. With less folate in diet body can’t metabolize phenytoin and develops folate deficiency. Hence a balance between the drug and the vitamin is required. Warfarin – Anticlotting agents. Patients with several clots in the veins of legs are given to prevent recurrence. With this drug if the patient has too much of leafy vegetables or cauliflower, broccoli because of the vitamin K present in these vegetables the clotting time is shortened and the drug efficiency is decreased. Hence adjust the dosage of the drug with the doctor’s advice or decrease the intake of green leafy vegetables.
Some nutrients that are affected by some chemicals are –
Thiamine absorption is affected by the presence of alcohol
Riboflavin absorption by Boric acid, oral contraceptive drugs
Vitamin B6 by alcohol, oral contraceptives, penicillamine Potassium by thiazide;
Sodium by thiazides and aldactones; and Vitamin K by warfarin;
Some amino acids like tyramine also affects the metabolism of some antidepressant drugs like MAO (monoamine oxidase)
Effects of drugs on nutrient metabolism
Anticonvulsants interfere with the metabolism of vitamin D
Glucocorticoids (anti-inflammatory drugs) hinder with the calcium absorption
Antihypertensive drugs – Diuretics lead to potassium deficiency as well
Excretion of the drug
Food can affect drug excretion by changing the urinary PH. Drugs which require acid medium are excreted rapidly in alkaline PH. PH of urine affects the degree to which the drugs are reabsorbed back into the blood. Fruits, vegetables, milk – produce alkaline urine; Protein rich foods – produce acidic urine; Low urinary PH decreases the excretion of aspirin and also phenobarbital (anti epileptic) which is undesirable will stay in the system for a long time Bacterial growth is inhibited in urine with a low PH hence when antibiotics a, are given for the urinary tract infection acidify the urine with large doses of vitamin C. Large doses of vitamin C will be excreted in urine. Indoles in cruciferous vegetables like cabbage, cauliflower and broccoli will speed up the drug metabolism in liver. Hence it is important when patients are discharged on modified diets receive written instructions and individualized counseling before discharge, including food drug interaction.
Priyam Naik Officer Dietetics, Saifee Hospital, Mumbai